Precipitation spread northwest into the area on the afternoon and evening of February 12th due to an approaching low-pressure system. The bulk of precipitation fell across western and central West Virginia as the system moved overhead, with most locations receiving between one and two inches of rain during the night.
Flooding developed around midnight, with multiple reports of high water spanning Cabell, Kanawha, Lincoln, Putnam, and Clay Counties. In Lincoln County, the Hamlin and Griffithsville river gauges exceeded bankfull levels and caused flooding in nearby fields and roadways. One fatality occurred in Roane County when a creek in Spencer exceeded its banks and flooded a nearby baseball field. Three to four feet of water filled the dugout and claimed the life of a man who had fallen asleep inside.
Lowering temperatures accompanied the departure of the system early on the 13th, allowing rain to transition to snow before precipitation exited to the east later that morning. One to three inches of snow accumulated within the higher terrain of Nicholas and Webster Counties, while a four inch observation was reported near Snowshoe in Pocahontas County. Amounts diminished to less than an inch outside of the northeast mountains. Strong bursts of wind were also observed during this time. There was one instance of a downed tree near the town of Anstead in Fayette County.
After precipitation ceased on the 13th, high waters slowly receded over the course of the day, though a few pockets of flooding persisted in Cabell County until early on the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 12, 7:28 PM EST, 4 hours 32 minutes earlier.
Area forecast discussion, Feb 12, 7:28 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
728 PM EST Mon Feb 12 2024
.SYNOPSIS...
A low pressure system brings widespread rain tonight. Turning
windy and colder as the low exits overnight, with mountain and
even lowland snow showers possible into Tuesday morning.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 725 PM Monday...
Forecast on track, with the main precipitation shield
associated with a stout low pressure center over central
Tennessee, slicing northeastward into the lowlands. Radar
imagery evinced the organized synoptic scale precipitation
shield, with the center of circulation over central Tennessee,
band of convection over eastern Tennessee extending southward
through Georgia and into southeastern Alabama, and the warm
advection precipitation shield extending back across eastern
and central Kentucky, into the comma head over western Kentucky
and western Tennessee. GOES-R imagery was showing cloud top
cooling over the main shield, and the warm conveyor belt
feeding into it.
As of 625 PM Monday...
Updated to better separate the lead area of showers over the
forecast from the main area of rain moving in from the
southwest. Also edged the back edge of the precipitation
farther east overnight per ongoing model trends including the
HiRes models, and the latest central guidance. Temperatures
appeared to be on track but dew point gradient was nudged a bit
farther east. Rain and snowfall amounts were not changed.
As of 1248 PM Monday...
It's a cloudy start to the week as a strong area of low pressure
approaches from the southwest. Hi-res model guidance seems to be
in pretty good agreement of showers approaching from the
southwest by around 21Z this afternoon, with the heaviest and
steadiest rain arriving after 00Z Tuesday. The location of
heaviest rainfall still appears to be across northern and
western parts of our County Warning Area (CWA), with anywhere
from 1-2 inches possible through Tuesday afternoon. With the
axis of heaviest rainfall expected along and near the Ohio
River, we will have to watch for the potential of localized
flooding overnight and into Tuesday morning. As cold air wraps
around the backside of this system, rain will eventually
transition over to snow. At this time we are expecting a general
1-3 inches across the higher elevations of the WV mountains with
little to no snow accumulation in the lowlands. Precipitation
should end for most places shortly after daybreak, but
occasional upslope snow showers will remain possible in the
higher elevations through Tuesday afternoon.
In addition to the rain and snow, strong wind will be another
concern with this system, mainly in the mountains. A Wind
Advisory will be in effect from 4 AM Tuesday morning through 4
PM Tuesday afternoon with the potential of wind gusts as high as
46 mph. This can cause loose objects to be blown around, and
spotty power outages may also be possible. Across the lowlands,
winds will still be breezy, gusting 20-30 mph through Tuesday
afternoon.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 150 PM Monday...
Upslope snow will continue Tuesday evening before tapering off
later Tuesday night. The higher elevations of the northeast West
Virginia mountains can expect another half inch of snow.
A high pressure system will then build in for Wednesday and
Wednesday night providing dry weather.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1135 AM Monday...
Models show a low pressure system moving through the Great Lakes
region, pushing a cold front through the area Thursday. This
will provide a chance of showers on Thursday, with some brief
upslope snow possible behind the system Thursday night.
Models agree that another wave or clipper will occur on Friday
or Friday night, although details and timing vary from model to
model. This wave does have the potential to provide a light snow
event area wide, so it definitely bears monitoring. Much colder
air will move in behind this wave, setting up another upslope
event for late Friday night into Saturday.
Models agree that a high pressure system will then build over
the region for Sunday into Monday. Models then diverge
considerably on whether another system affects the area Monday
night into Tuesday.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 725 PM Monday...
A rainstorm moves across the area tonight, followed by a little
snow on the back end early Tuesday morning, before conditions
improve Tuesday as the low pressure system moves away.
Conditions will deteriorate to IFR quickly as rain overspreads
the area tonight, with IFR or worse conditions then persisting
through much of the overnight. The one exception is PKB, which
will be near the back edge of the rain. There, conditions are
only forecast to lower to MVFR, with perhaps brief IFR
visibility in rain there overnight.
After a brief mix with or change over to snow early Tuesday
morning, conditions will improve quickly out across the lowlands
Tuesday morning, but MVFR ceilings will persist through the
morning in and near the mountains. A broken cumulus field 4-5
kft is then expected throughout the area Tuesday afternoon.
Light northeast surface flow ahead of the system tonight,
southeast in the mountains, will become northwest and strengthen
as the system goes by overnight, with sustained speeds of 10-12
kts and gusts in the 20 to 25 kt range. BKW will average around
15 kts sustained, with peak gusts up around 30 kts, overnight
tonight through Tuesday. Light flow aloft ahead of the system
tonight, also northeast across the lowlands and southeast in the
mountains, will strengthen a bit ahead of the system, and then
strengthen further behind the system with moderate north to
northwest flow aloft early Tuesday morning backing to moderate
northwest during the day Tuesday.
Brief low level wind shear is possible at BKW around 03Z
tonight if flow aloft picks up sufficiently ahead of the system
without mixing through to the surface. As the flow aloft
strengthens behind the system overnight, there will be better
mixing to the surface, and low level wind shear will be
unlikely.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and location of restrictions may
vary from the forecast. Low-level wind shear may impact more
locations tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H M M M M M H H H H H H
BKW CONSISTENCY M H M H L H M M L L H H
EKN CONSISTENCY H H H M H H H H H L M H
PKB CONSISTENCY H H H M M L H M H H H M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z WEDNESDAY...
IFR possible in snow in the northern West Virginia mountains
Thursday night. More widespread IFR conditions possible in snow
Friday night into Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 4 AM to 4 PM EST Tuesday for WVZ516-518-520-
522-523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/TRM/JMC
NEAR TERM...TRM/JMC
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...TRMHazardous weather outlook, Feb 12, 3:16 AM EST, 20 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
316 AM EST Mon Feb 12 2024
WVZ516-518-520-522-523-526-130830-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
316 AM EST Mon Feb 12 2024
...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST TUESDAY...
This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Rain transitions over to snow showers late tonight into Tuesday.
Snow accumulations of 1 to 4 inches are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Upslope snow showers continue into Tuesday evening. Snow
accumulations of 1 to 4 inches are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-524-525-130830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Southeast Pocahontas-Northwest Randolph-
316 AM EST Mon Feb 12 2024
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Rain transitions over to snow showers late tonight into Tuesday.
Snow accumulations under 1 inch are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 12, 10:11 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
1011 PM EST Mon Feb 12 2024
VAZ003-004-130400-
Dickenson VA-Buchanan VA-
1011 PM EST Mon Feb 12 2024
...A STRONG THUNDERSTORM WILL IMPACT DICKENSON AND BUCHANAN COUNTIES
THROUGH 1100 PM EST...
At 1010 PM EST, Doppler radar was tracking a strong thunderstorm over
Wise, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Big Rock, Trammel, Paw Paw, Clinchco, Oakwood, Stacy,
Nora, Vansant, McClure, and Roseann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3697 8237 3702 8248 3713 8255 3720 8256
3724 8245 3727 8235 3746 8208 3719 8181
3717 8187 3713 8192 3712 8197 3713 8199
3705 8204 3704 8208 3705 8210 3704 8212
3704 8217 3699 8226 3700 8229 3696 8236
TIME...MOT...LOC 0310Z 239DEG 49KT 3699 8253
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
11Special weather statement, Feb 12, 11:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
1122 PM EST Mon Feb 12 2024
WVZ024>026-033-034-515-516-130445-
Wyoming WV-Northwest Raleigh WV-McDowell WV-Southeast Raleigh WV-
Boone WV-Logan WV-Mingo WV-
1122 PM EST Mon Feb 12 2024
...GUSTY SHOWERS WILL IMPACT EASTERN MCDOWELL...SOUTHEASTERN MINGO...
CENTRAL RALEIGH...WYOMING...SOUTHEASTERN LOGAN AND SOUTHEASTERN BOONE
COUNTIES THROUGH 1145 PM EST...
At 1121 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Hinch to near Hanover to 6 miles west of Tiptop.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, and blow around
unsecured objects.
Locations impacted include...
Welch, Pineville, Mullens, Mabscott, Oceana, Sophia, Gary, Man,
Northfork, Gilbert Creek, Coal City, Mallory, Hanover, Crab Orchard,
Macarthur, R.d. Bailey Lake, Bald Knob, Amherstdale-Robinette, Twin
Falls State Park, and Beaver.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 42.
Interstate 64 in West Virginia between mile markers 120 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3750 8178 3767 8212 3793 8152 3771 8111
3764 8106 3761 8106 3759 8109 3760 8114
3758 8120 3751 8121 3750 8126 3746 8131
3742 8128 3742 8131 3732 8137 3728 8142
3725 8148 3726 8150 3723 8151 3721 8158
TIME...MOT...LOC 0421Z 247DEG 45KT 3765 8199 3752 8174 3723 8154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
12Special weather statement, Feb 12, 11:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1147 PM EST Mon Feb 12 2024
WVZ034-515>518-130515-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
Southeast Fayette WV-Northwest Fayette WV-
1147 PM EST Mon Feb 12 2024
...GUSTY SHOWERS WILL IMPACT RALEIGH...EASTERN WYOMING AND
SOUTHWESTERN FAYETTE COUNTIES THROUGH 1215 AM EST...
At 1146 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Oceana to Twin Falls State Park to Sandlick.
Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beckley, Oak Hill, Mullens, Mount Hope, Mabscott, Sophia, Crab
Orchard, Dry Creek, Macarthur, Bradley, Shady Spring, Beaver, Piney
View, Stanaford, Coal City, Prosperity, Twin Falls State Park,
Daniels, Meadow Bridge, and Lester.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 55.
Interstate 64 in West Virginia between mile markers 120 and 137.
Route 19 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 8143 3774 8164 3801 8111 3786 8082
3782 8094 3777 8089 3774 8092 3768 8088
3767 8090 3770 8091 3771 8098 3770 8097
3764 8107 3761 8106 3759 8109 3760 8114
3758 8120 3751 8121 3746 8131 3742 8129
TIME...MOT...LOC 0446Z 246DEG 45KT 3774 8161 3763 8140 3734 8121
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155133, 1155134, 1156332, 1155135, 1155146, 1155147, 1155149, 1155151, 1155152, 1155153, 1155154, 1155155, 1155156, 1156337, 1164860, 1164861, 1164862, 1155157, 1155158, 1155165, 1155166, 1155167, 1155168, 1155169, 1155182.